Stability of a Squeeze-Film Journal Bearing

[+] Author and Article Information
J. V. Beck

Michigan State University, East Lansing, Mich.

C. L. Strodtman

Lear Siegler, Inc., Grand Rapids, Mich.

J. of Lubrication Tech 89(3), 369-373 (Jul 01, 1967) (5 pages) doi:10.1115/1.3616994 History: Received July 18, 1966; Online August 23, 2011


An investigation is made of the regions of stability for a compressible fluid, squeeze-film journal bearing of infinite length. Motion along one axis considered and the resulting dynamic equation is solved two ways: by variational techniques and by numerical techniques. The solution from the variational analysis can be approximated by a Mathieu equation thus showing that instability can occur at one-half the driving frequency. The numerical analysis shows the stability limits in terms of the load, drive amplitude, and dimensionless “mass.” The stability analysis is significant as there appears to be a rather large number of combinations of the parameters for which the squeeze-film journal is not stable. The stability characteristics of a squeeze-film bearing should, therefore, be examined carefully before application.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In